Discussion in 'General Parenting' started by klmno, Dec 30, 2007.

  1. klmno

    klmno Active Member

    Does anyone know if lithobid or depakote makes acne worse?
  2. klmno

    klmno Active Member

    Either way- know any effective treatments for it?

  3. smallworld

    smallworld Moderator

    It's the Lithium. You should consult a dermatologist.
  4. busywend

    busywend Well-Known Member Staff Member

    I have had a small amount of acne all my life. difficult child has it right now, but I can not get her to keep her face washed, so I will not buy special products for it. I figure if she can not even wash it, she does not care that much and would not take the time to use any products anyway.

    I have found no magic fix. I will say that Proactive was great, but I could not afford it all the time.
  5. klmno

    klmno Active Member

    Thank you! I'll try the derm., Smallworld!
  6. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Yes, lithium does make acne worse. They prescribed a lotion for my son when he was on it to put on his face after he washed it daily. Helped quite a bit.
  7. Star*

    Star* call 911

    Clenia was prescribed for Dudes acne and my Rosacea. It works well when you use it daily.

    Dollar store sells some $2.oo a tube junk called KillZIT or something like that - and it's AWESOME for spot breakouts or single pimples.

    Also change your soap ALL OF IT to Dove sensitive skin. Our dermatologist won't wash in anything but - and we now wash our hair first, condition and then rinse before showering so the soap residue from your hair doesn't get back on your body.

    Definitely see a dermatologist
  8. Martie

    Martie Moderator

    The only time ex-difficult child had acne (which 90% of males have to some degree without medications) was when he took Lithium...His face was a mess which he found depressing... and I found that to be a very troubling side effect. For sure I would have asked for a dermatology consult but the psychiatrist took him off the Lithium for other reasons. Ex-difficult child's skin cleared completely in about 6 weeks without Tx.

    Although I do not want to upset anyone whose child is having success with Lithium, and adult friend of mine who was forced to take it as an adolescent said that it was cruel and unusual punishment to make her take a medication than caused weight gain, gave her zits, and made her feel like a as lively as a post. Since body image is especially important to the mental health of adolescents, I would look for an alternative mood stabilizer that does not have these side effects.

    My friend turned out not to be bipolar and now takes some SSRI successfully for unipolar depression.

  9. smallworld

    smallworld Moderator

    Martie, for the reasons you listed, my son's psychiatrist nixed Lithium for him. Add that to the fact that J is needle-phobic, and it just wasn't going to be a viable mood stabilizer.
  10. mstang67chic

    mstang67chic Going Green

    Don't know about the medications but difficult child has horrible acne that comes in cycles. He uses Biore something something facial scrub. It's green and comes in one of those upside down tubes. Seems to work really well for him.
  11. Marguerite

    Marguerite Active Member

    Sometimes finding a different way of doing things can make it easier to get compliance. Nagging won't work.

    We still have to push difficult child 1 a bit, but I remember when I was a kid, a really good pimple face wash was best applied using a shaving brush. Because my dad wouldn't let me use his (and it was clogged with soap anyway) I bought my own.

    You don't have to use expensive products with the shaving brush. You CAN just use soap, but whatever you use yo do need to be careful it doesn't dry out the skin too much and make it worse. A bar of Dove works well as a cleaner/'shaving soap' but I also used it with a more expensive cleanser for sensitive skin that I bought for easy child 2/difficult child 2. I used it yesterday on difficult child 1's back (not a pretty sight) to show him how easy it is (and quick). He commented that he can't reach his back; I told him I would do it for him, so would girlfriend, and a lot of blokes actually go to salons these days to get it done.

    You can also make your own very cheap cleansing moisturiser for ultra-sensitive skins by actually using Sorbolene as a face wash. And yes, you can do it with a shaving brush.

    It really helps get the skin really lathered up and gets as much grime as possible out of the pores. It's fast, it's different and especially appealing to pubescent boys who want ANY excuse to legitimately use shaving soap.

    I wouldn't punish him for not washing, by refusing to buy the stuff; that just gives him the perfect excuse. Just go down-market until he begins to take things seriously. He's just a kid; they don't care at this stage.

    And maybe talking to the doctor about medications might be a good idea. We put difficult child 1 on antibiotics for his acne.

  12. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Lithium does. We were warned about that.
  13. klmno

    klmno Active Member

    Seems like a lot of choices- I've expressed concern to psychiatrist about lithium a couple of times but he has stressed that he feels it's right for difficult child. That doesn't mean he won't change it, but we pretty much had to give it a try. It stopped raging completely at first, but depakote has done more for hyperness,etc, than lithium and now raging is difficult for him to control, but I can still see him trrying to get a grip quickly on it. Anyway- we'll see what happens this month.

    Yes, difficult child's self-image and peer pressure are topping the charts these days so we have to watch the pimples and weight gain-

    Thank you all- if he has to stay on lithium, I'll take him to a dermatologist.